Indiana, 2006

Damaging Wind in Indiana, July 3, 2006

July 3, 2006 · NWS LOT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 3, 5:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 5:45 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 PM CDT MON JUL 3 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

220 PM CDT

OLD BOUNDARY IS PUSHING SLOWLY NORTH AND RUNS FROM IND THRU PNT TO
MLI. SHOWERS AND TSTMS FIRING ALONG THIS BOUNDARY ALONG I-80 WITH
DECENT LLJ AT H8 AROUND 45 KTS NOSING INTO IL FROM SRN IA. SOLAR
ENERGY WUD ADD A PLUS TO CONVECTION...BUT DEBRIS KEEPING CLOUD COVER
FAIRLY THICK AND NOT ALLOWING MUCH SFC LIFT TO ADD IMPETUS TO STORMS
IN SRN CWA. SUNSHINE PLENTIFUL NORTH AND ONLY PARTLY AVAILABLE ALONG
THIS BOUNDARY EXCEPT IN WRN IL WHERE SOME CONVECTION HAS RE-FIRED.
WHILE UNDER SLIGHT RISK...WB ZERO UP TO 12-13K PUTTING LARGE HAIL
OUT OF REACH. MOISTURE IS FAIRLY DEEP AND DRY MID LVLS NOT FCST
TODAY OR TONIGHT ON SOUNDINGS...PUTTING A DAMPER ON DAMAGING WINDS.

HOWEVER INSTABILITY IS QUITE EVIDENT WITH LI VALUES OF -6 THIS
EVENING AND CAPES OVER 2500. CONVECTIVE TEMP IN MID TO UPR 80S. THIS
WOULD BE MORE LIKELY SOUTH OF BOUNDARY...RATHER THAN WITH CLOUD
COVER SUPPLIED BY PRESENT PCPN PATTERN.

WHILE THIS BOUNDARY HAS SHOWN SIGNS OF EDGING NORTH...THE LINE OF
SHOWERS AND TSTMS ACROSS NRN IL HAS BEEN RELATIVELY STABLE AND EVEN
APPEARING TO SINK A LITTLE SWD. HAS BEEN NO CONVECTION DEVELOPING IN
SUNSHINE OVER NRN IL YET. HOWEVER...WILL NEED TO MONITOR AREA FOR
LATER CONVECTION.

SO WILL GO AHEAD WITH CHC OF TSTMS TNGT NORTH AND FAR SOUTH AND
CATEGORICAL IN PRESENT ZONE OF CONVECTION.

MAIN SEVERE TSTM FOCUS APPEARS TO BE CENTERED ALONG A COLD FRONTAL
BOUNDARY WELL TO THE NORTH AND WEST FROM AROUND GRB TO DSM. MODELS
AGREEING ON MAINTAINING CURRENT LINE OF CONVECTION IN NRN IL/NWRN
INDY THIS EVENING AND THEN DROPPING THIS COLD FRONT DOWN INTO NRN IL
BEFORE MIDNIGHT. THIS WILL ADD MORE NEEDED LIFT TO GET TSTMS FIRING
WITH MORE VIGOR. WITH PUSH OF COLD FRONT SWD...CONVECTION SHUD DROP
SOUTHWARD OVERNIGHT. SECONDARY FNT IN MRNG SHUD VEER WINDS MORE
NORTH. THE CAA SHUD WRING OUT ENUF LINGERING MSTR WARRANT SOME MRNG
SHOWERS WITH PARTIAL CLRING TO FOLLOW TUES AFTN.

HIGH BLDG DOWN OVER MS VLY WED...KEEPING THE REST OF THE WEEK DRY
AND COOL INTO THE WEEKEND. RETURN OF SOUTH WINDS SUNDAY MAY SIGNAL
INCREASING RAIN CHANCES NEXT MONDAY INTO TUESDAY.

RLB

&&

.AVIATION...

645 PM CDT

FOR 00 UTC TAFS. FORECAST CONCERN AGAIN REVOLVES AROUND CONVECTIVE
TIMING/EVOLUTION TONIGHT.

LARGE SCALE FEATURES OF NOTE INCLUDE 100+ KT UPPER JET MAX
TRANSLATING FROM NORTHERN PLAINS TO NORTHERN GREAT LAKES EARLY THIS
EVENING...AND MID LEVEL SHORT WAVE TROUGH AXIS NOTED IN
VAPOR/PROFILER DATA FROM LAKE SUPERIOR TO WESTERN IA. AT THE
SFC...STATIONARY FRONTAL BOUNDARY REMAINS DRAPED FROM ROUGHLY CTNRL
IA ESE THROUGH NRN IL AND INTO NCNTRL IND...WHILE FARTHER NW SFC
COLD FRONT DROPPING SOUTHEAST THROUGH WI/SE MN/WRN IA. LOW LEVEL
MOISTURE HAS POOLED IN VCNTY OF STATIONARY FRONT ACROSS ERN IA/NRN
IL...WITH SFC DEW POINTS GENERALLY IN UPR 60S/LOW 70S. THIS
RESULTING IN MODERATELY UNSTABLE AIR MASS WITH LATEST SPC RUC DATA
INDICATING WEAKLY CAPPED MLCAPES APPROACHING 2500 J/KG. FZG LEVELS
ABV 14 KFT SUGGEST LARGE HAIL TO BE HARD TO GENERATE...THOUGH
CONVECTIVE WIND GUST POTENTIAL EXISTS GIVEN MAGNATUDE OF INSTABILITY
AND NEAR 40 KTS OF 0-6 KM BULK SHEAR. PATTERN OF CONVECTION
RELATIVELY MESSY AT THIS TIME...WITH ISOLATED RW/TRW NOTED DVLPG
OVER CHI METRO AREA...WHILE MORE ORGANIZED STORMS DEVELOPING ALONG
STATIONARY FRONTAL ZONE ERN IA EAST INTO IL I-80 CORRIDOR. SECONDARY
INSTABILITY AXIS EXTENDS FROM IA INTO CNTRL WI ALONG WEAK SFC
TROF/BOUNDARY NOTED IN METAR/VIS SAT ANALYSIS...AND AHEAD SFC COLD
FRONT DROPPING SOUTHEAST FROM NW WI/MN. ALL OF THIS POINTS TO
INCREASING CONVECTIVE THREAT FOR TERMINALS THIS EVENING. TIMING AT
INDIVIDUAL SITES A BIT TRICKY...THOUGH HAVE CARRIED A VCNTY FROM THE
IN CHI AREA GIVEN ONGOING DVLPG ELEVATED RW/TRW...THEN WITH A TEMPO
FOR TSRA ROUGHLY 02-05 PERIOD BASED ON MAXIMA OF DIURNAL
INSTABILITY...APPRCHG S/WV AND LIKELY INCREASING ORGANIZATION OF
CONVECTION NEXT SVRL HOURS. FORCING/INSTABILITY EXPECTED TO DECREASE
LATER TNGT AS S/WV PROPAGATES OFF TO EAST ACROSS LAKES AND SFC COLD
FRONT PASSES IN AFTR MIDNIGHT.

SSWLY GRADIENT GNRLY 10 KTS OR SO THIS EVENING SHOULD GRADUALLY
BECOME WEST LATE EVENING AS SFC TROF MOVES EAST...THEN WILL SHIFT TO
NORTH BY MORNING BEHIND COLD FRONT. POTENTIAL FOR MVFR HZ
WITH/BEHIND FROPA AS WEAKER SFC GRADIENT AND LOW LEVEL CAA INTO
MOIST AIR MASS. NLY WINDS AROUND 10 KTS TUES SHOULD ALLOW A NELY
LAKE COMPONENT TO DVLP BY AFTN CHI TERMINALS.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 3, 3:00 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON JUL 3 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-040930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON JUL 3 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A COLD FRONT
WILL DROP DOWN FROM WISCONSIN AND MINNESOTA OVERNIGHT...POSSIBLY
PROVIDING ENOUGH LIFT TO TRIGGER SEVERE STORMS THAT COULD PRODUCE
LARGE HAIL AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY MAINLY SOUTHEAST OF A
LINE FROM RENSSELAER INDIANA TO PONTIAC ILLINOIS. SEVERE STORMS
ARE NOT EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY NEAR OR AFTER SUNSET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-040930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT MON JUL 3 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 3, 6:11 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
711 PM CDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     ESSEX                   41.18N 88.19W
07/03/2006                   KANKAKEE           IL   PUBLIC

            LARGE BRANCHES DOWN

&&

CMOTT

The radar

The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 3, 7:10 PM CST
Where
Jasper County, Rensselaer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -87.150

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519113.